Illinois, 2001

Damaging Wind in Illinois, July 18, 2001

July 18, 2001 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 18, 12:00 PM CST, 1 hour earlier.

Area forecast discussion, Jul 18, 12:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT WED JUL 18 2001

PRIMARY FCST CHALLENGE IS ON NEXT TWO VORTS. IR PICS SHOW 1ST POTENT
VORT JUST UPSTREAM WITH COOLING TOPS/INCREASING LTG STRIKES IN STL
VCNTY...EXTENDING WWARD ALONG QUASI-STNRY LOW LAYER BOUNDARY...AS
FAR WEST EVEN AS MCI. NOTE H7 CAPPING TEMPS 10-12C PLUS INHIBITING
CONVECTION IN STILL SOUPY AIR MASS TO SOUTH AND WEST OF BOUNDARY.

MODELS PRODUCE DIFFERING SOLUTIONS ON EXACT TRACKS AND TIMING OF TWO
COMPLEXES BUT IN GENERAL THEIR DIFFERENCES WON'T MAJORLY AFFECT ZFP
WORDING. PER RECENT COORDINATION WITH SPC...1ST POTENT VORT SLIDING
SE OUT OF STL WL BE ENCOUNTERING MOISTURE RICH AND DIURNALLY JUICED
ATMOSPHERE IN PAH FA...WITH UPCOMING WW FOR MUCH OF AREA THRU 23Z.
SHOULD BE A LULL THEN IN EARLY NIGHT ACTIVITY FOLLOWED BY LATE
NIGHT/EARLY MORNING NEXT CHC PCPN AS 2ND VORT TOPS RIDGE AND SLIDES
SE JUST EAST OF MID LEVEL CAPPING. SUM EFFECT IS HIGHEST POPS NORTH
AND EAST...TAPERING TO LOWER POPS SOUTH AND WEST THRU THU. MAY HAVE
TO LINGER POPS SW INTO THU NIGHT AS LOW LAYER BOUNDARY PIVOTS IN
WAKE OF AFOREMENTIONED SYSTEMS.

LATEST EXTENDED GUIDANCE MINIMIZES CHC PCPN AS BROAD SCALE UPPER
HIGH CIRCULATION AND MID LEVEL CAP STRENGTHENS...SO WL FOLLOW IN
LIKE MANNER WITH NEEDED EXTENDED MODIFICATIONS.

GUIDANCE IS GENERALLY IN SYNCH AND PERFORMING FAIRLY WELL...AND WITH
OVERALL PATTERN PERSISTENCE WL OFFER JUST MINOR TWEEKS.

.PAH...NONE.
DH

In the hours before

Special weather statement, Jul 18, 10:36 AM CST, 2 hours 24 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-181900-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1136 AM CDT WED JUL 18 2001

THIS OUTLOOK IS VALID UNTIL 600 AM THURSDAY AND INCLUDES SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN
KENTUCKY.

THERE IS A SLIGHT RISK THUNDERSTORMS WILL REACH SEVERE LIMITS ACROSS
THE QUAD STATE LATE TODAY AND TONIGHT. THUNDERSTORM CHANCES WILL
BEGIN AS EARLY AS THIS AFTERNOON FOR SOUTHERN ILLINOIS...SOUTHWEST
INDIANA...AND NORTHWEST KENTUCKY...AND SPREAD SOUTH ACROSS THE ENTIRE
REGION TONIGHT.

ENTRENCHED OVER THE LOWER OHIO VALLEY IS A WARM AND SOUPY AIR MASS.
AN UPPER LEVEL DISTURBANCE WILL TOP THE CENTRAL U.S. RIDGE LATER
TODAY...AND SLIDE SOUTHEAST INTO THE MID MISSISSIPPI VALLEY THIS
EVENING AND OVERNIGHT. IT WILL TRIGGER THUNDERSTORMS THAT WILL
REMAIN ACTIVATED AS THEY ENCOUNTER THE WARM AND UNSTABLE AIR MASS
IN OUR AREA. WARM TEMPERATURES ALOFT...HIGH INSTABILITY...AND
GENERALLY UNIDIRECTIONAL WINDS WILL MAKE THE PRIMARY SEVERE
THREAT...IF SEVERE WEATHER OCCURS...WIND DAMAGING STORMS.

STORM MOVEMENT WILL BE GENERALLY SOUTHEAST 15 TO 20 MPH.
HOWEVER STORMS MAY REDEVELOP...OR BACKBUILD...TO THE NORTH AND
WEST...WHICH COULD RESULT IN REPEAT STORMS OVER THE SAME AREAS. THIS
COMBINED WITH THE HIGH MOISTURE CONTENT MAKES LOCALLY HEAVY RAINS
ALSO A POSSIBLE THREAT.

SPOTTERS ARE ADVISED TO REMAIN IN ALERT STATUS IN CASE THEIR
ACTIVATION IS REQUESTED.

DH
Special weather statement, Jul 18, 12:27 PM CST, 33 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
110>112-114-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
127 PM CDT WED JUL 18 2001

...SEVERE THUNDERSTORM WATCH #574 IN EFFECT FOR MOST OF THE QUAD
STATE REGION UNTIL 600 PM...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF THE QUAD
STATE REGION UNTIL 600 PM.  THE ONLY COUNTIES NOT INCLUDED IN THIS
WATCH ARE CARTER, BUTLER AND RIPLEY COUNTIES OF SOUTHEAST MISSOURI.

THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE WARM... MOIST UNSTABLE
AIRMASS OVER THE REGION.  THESE STORMS WILL MOVE SOUTHEAST AT 15 TO
20 MPH AND MAY BE ACCOMPANIED BY LARGE HAIL IN EXCESS OF 3/4 INCH
IN DIAMETER AND STRONG DAMAGING WIND OF GREATER THAN 60 MPH.  ALSO
ASSOCIATED WITH THESE STORMS WILL BE DANGEROUS LIGHTNING AND THE
THE POSSIBILITY THAT THE STORMS MAY REDEVELOP...OR BACK-BUILD...
TO THE NORTH AND WEST...WHICH COULD RESULT IN REPEAT STORMS OVER THE
SAME AREAS. THIS COMBINED WITH THE HIGH MOISTURE CONTENT MAKES
LOCALLY HEAVY RAINS ALSO A POSSIBLE THREAT.

SPOTTERS ARE ADVISED TO REMAIN IN ALERT STATUS IN CASE THEIR
ACTIVATION IS REQUESTED.

IF LIGHTNING IS OCCURRIN(G AND A STURDY SHELTER IS NOT AVAILABLE...GET
INSIDE A HARD TOP AUTOMOBILE AND KEEP WINDOWS UP.

The radar

The Paducah radar (KPAH), 122 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 18, 1:00 PM CST
Where
Perry County, Countywide
Measured
50 kt (58 mph)
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
38.050, -89.383

Numerous trees were blown down, some of which landed on power lines. In DuQuoin, a house roof's aluminum border was blown off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257427.